Alert archive / Vermont / Flash Flood Warnings in 2017

Flash Flood Warning 9, NWS Burlington, VT

July 7, 2017Lamoille County, Orleans County, Vermont

NWS Burlington, VT issued this flash flood warning at Jul 7, 2017, 4:04 PM EDT for Lamoille County, Orleans County, Vermont. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2017, 4:04 PM EDT (20:04 UTC)
Expired
Jul 7, 2017, 8:00 PM EDT
In force
4 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

Counties Lamoille County, VT, Orleans County, VT

The radar

The Burlington radar (KCXX), 55 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 4:30 PM EDTFLASH FLOODJohnson, VTWATER RUNNING OVER AND DOWN ROUTE 15 AT THE EAST END OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WGUS51 KBTV 072004
FFWBTV
VTC015-019-080000-
/O.NEW.KBTV.FF.W.0009.170707T2004Z-170708T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
404 PM EDT FRI JUL 7 2017

The National Weather Service in Burlington has issued a

* Flash Flood Warning for...
  Northeastern Lamoille County in northwestern Vermont...
  Southwestern Orleans County in northeastern Vermont...

* Until 800 PM EDT

* At 359 PM EDT, Doppler radar indicated heavy rain across the 
  warned area. Up to two inches of rain have already fallen north of 
  Hyde Park based on rain gages and radar estimates. Flash flooding 
  is expected to begin shortly.

* Small streams in the headwaters of the Lamoille River including 
  the Green River, Rodman Brook, Centerville Brook will leave their 
  banks and flood. The Lamoille River downstream to Jeffersonville 
  will see sharp rises. Recreationists on the Lamoille should move 
  out of the river.

* Some locations that will experience flooding include...
  Waterville, Johnson Village, Eden, Johnson, Hyde Park, Albany
  Village, Lowell, Belvidere Center, Craftsbury, Hyde Park Village,
  Belvidere, Morrisville Village, Morristown, Albany, Wolcott,
  Cambridge, Greensboro, Stowe, Garfield and East Johnson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4463 7231 4453 7276 4472 7279 4479 7259
      4478 7258 4479 7257 4485 7240

$$

Hanson
1 follow-up statement
936 
WGUS71 KBTV 072221
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
621 PM EDT FRI JUL 7 2017

VTC015-019-072229-
/O.CAN.KBTV.FF.W.0009.000000T0000Z-170708T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lamoille VT-Orleans VT-
621 PM EDT FRI JUL 7 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN LAMOILLE AND SOUTHWESTERN
ORLEANS COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4463 7231 4453 7276 4472 7279 4479 7259
      4478 7258 4479 7257 4485 7240

$$

Hanson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:36 PM EDT, 28 minutes earlier.

Area forecast discussion, Jul 7, 3:36 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
336 PM EDT Fri Jul 7 2017

.SYNOPSIS...
A weak mid-level disturbance moving eastward from western New York
will bring continued showers and thunderstorms into this evening,
with the strongest storms expected across northern New York into
northwestern Vermont. Small hail, gusty winds, and brief heavy
downpours are expected. Abundant cloud cover with another round
of showers and possible thunderstorms is possible on Saturday,
as a cold front moves into the North Country. The most
widespread shower activity is expected during the morning into
the early afternoon hours, with gradual clearing later in the
day. Slight cooler temperatures and lower humidity levels are
expected on Sunday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 333 PM EDT Friday...Multi-cellular convective storms are
ongoing at 1930Z near the eastern slopes of the Adirondacks
enewd into the Champlain Valley. Have seen some briefly heavy
rain (KPBG) and reports of wind gusts of 25-30 mph thus far.
Also getting some isold tstm development along the spine of the
northern Green Mtns. As anticipated, getting some brief stronger
cores, but mid-level weakness in the hodograph (flow <20kts) is
limiting overall convective structure and organization.
Continuing to expect a few stronger cores with brief hail/gusty
winds possible, along with heavy downpours, thru the early
evening hrs. Instability is highest across nrn NY into nwrn VT,
with SBCAPE values 1500-2000 J/kg. We'll see the convective
storms gradually weaken as they move ewd across central/ern VT,
especially toward sunset with loss of daytime heating and loss
of steeper low-level lapse rates. Total rainfall generally
0.25-0.5", with localized areas up to 1" rainfall possible with
slower moving/training cells across nern NY/nwrn VT. We'll
continue to monitor convective trends next several hrs.

Will see a bit of a lull in shower activity late this evening
into portions of the overnight hrs. However, stronger shortwave
trough moving in from wrn NY will result in an increase in
shower activity toward daybreak on Saturday across nrn NY, and
across much of VT 12- 18Z Saturday. Anticipate an additional
0.25-0.5" with this activity. May see a few embedded convective
elements with a few rumbles of thunder. Timing is a bit off
though for much of a severe threat. Best chances would be far
ern VT where atmosphere may begin to destabilize before passage
of sfc cold front during the early aftn. We'll need to monitor
that potential in ern VT, but otherwise the early timing and
widespread cloudiness should limit overall instability. Should
see clearing from west-east later Saturday aftn, with drier air
on nw low-level flow during the evening and overnight hours
Saturday night. High temperatures on Saturday generally a few
degrees cooler, mainly in the mid-upr 70s. Lows Saturday night
expected to fall back into the mid 50s.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 333 PM EDT Friday...Fairly quiet to start with a dry
airmass in place across the region. However, moisture will be on
the increase during the day with precipitable water values
climbing from 0.5 to 0.75 inches Sunday morning to 1 to 1.3
inches by Sunday evening. There really isn't that much to hang
your hat on in terms of instability or dynamical support with
CAPE values of a couple hundred Joules, just a weak surface
trough in the area and no real mid or upper level shortwaves. We
will still remain under the influence of a broad upper level
trough and its cyclonic flow, so can't rule out a diurnally
driven shower or thunderstorm but do not expect much in the way
of radar coverage.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 333 PM EDT Friday...A mean broad upper trough will remain
in place over the Great Lakes and northeast US for the upcoming
week. There may be a few times where flow aloft flattens a bit,
but these will be fleeting. Big picture, the weather pattern
will continue to be unsettled with only a few brief 12 to maybe
24 hour windows where we can go with a dry forecast.

Moisture and instability will increase Monday and Tuesday with a
cold front approaching the region on Tuesday. There may be a weak
upper level shortwave that slides across the region on Monday, but a
stronger one will push through (or just south) of the area on
Tuesday.  So, expect a bit more activity in terms of showers and
threat of thunderstorms with each passing day.

After the cold front pushes through late Tuesday or Tuesday evening,
we should see a bit of atmospheric drying that will just brush the
area briefly before the atmosphere quickly reloads for Thursday when
another cold front approaches the region.  By this time,
precipitable water values may be as high as 1.75 inches. For now,
it appears that mid and upper level shortwave energy will be out of
phase with the arrival times of the surface features, but this
certainly can change beyond a couple of days out. It will bear
watching, as a convergence of highest available moisture, a surface
front and mid and upper level dynamical support will lead to an
active weather day.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Saturday...Main aviation concern will be convective
storms thru 00Z this evening, especially near SLK/PBG/BTV.
Scattered tstms have developed from PBG swwd across portions of
the nrn Adirondacks, and will continue to track slowly ewd thru
mid-late afternoon. Impacts to BTV expected around 19Z with
brief heavy rainfall and possible wind gusts up to 35kts. Tstms
also possible at RUT/MPV late afternoon/early evening, with
brief heavy rainfall and IFR conditions. Outside of the
thunderstorm activity, generally VFR thru midnight tonight. May
see some lower clouds with light winds and moist low-level
conditions 06-12Z Saturday. Included MVFR ceilings at MPV/SLK
during the pre-dawn hours. Another mid-level trough approaching
from the eastern Great Lakes and an associated cold front will
bring an additional period of showers during Saturday morning.
Can't rule out a few embedded rumbles of thunder. Intervals of
MVFR conditions possible areawide during 12-18Z Saturday.

Outlook...

Saturday Night: VFR. Slight Chance SHRA.
Sunday: VFR. Breezy. Chance SHRA.
Sunday Night: VFR. Chance SHRA.
Monday: VFR. Chance SHRA...Slight Chance TSRA.
Monday Night: VFR. Chance SHRA.
Tuesday: VFR. Likely SHRA...Chance TSRA.
Tuesday Night: VFR. Chance SHRA.
Wednesday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Banacos
NEAR TERM...Banacos
SHORT TERM...JK
LONG TERM...JK
AVIATION...Banacos
Hazardous weather outlook, Jul 7, 11:59 AM EDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
1159 AM EDT Fri Jul 7 2017

NYZ026>031-034-035-087-VTZ001-002-005-006-008-009-011-016>018-081600-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Western Chittenden-Lamoille-Washington-
Western Addison-Western Rutland-Eastern Franklin-Eastern Chittenden-
Eastern Addison-
1159 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms are expected this afternoon
across portions of northern New York and western Vermont. A few
stronger storms are possible, containing gusty winds and small hail,
in addition to dangerous cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ003-004-007-010-012-019-081600-
Orleans-Essex-Caledonia-Orange-Windsor-Eastern Rutland-
1159 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for central Vermont, northeast
Vermont and southern Vermont.

.DAY ONE...This Afternoon and Tonight.

A few thunderstorms are possible this evening across central and
eastern Vermont. Cloud to ground lightning is expected to be the
primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 7, 1:43 PM EDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Burlington VT
143 PM EDT FRI JUL 7 2017

NYZ031-034-071845-
Western Essex-Western Clinton-
143 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLINTON AND
NORTHWESTERN ESSEX COUNTIES...

At 142 PM EDT, a strong thunderstorm was located near Lake Placid,
moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lake Placid, Saranac Lake, Wilmington, Jay In Essex County, North
Elba, Black Brook, Hawkeye, Upper Jay, Union Falls, North Jay and
Ausable Forks.

LAT...LON 4438 7360 4421 7395 4434 7413 4442 7404
      4443 7391 4452 7392 4458 7386
TIME...MOT...LOC 1742Z 227DEG 8KT 4433 7397

Hanson
Special weather statement, Jul 7, 3:24 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Burlington VT
324 PM EDT FRI JUL 7 2017

NYZ028-VTZ001-002-072030-
Eastern Clinton-Western Franklin-Grand Isle-
324 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLINTON...NORTHERN
GRAND ISLE AND NORTHWESTERN FRANKLIN COUNTIES...

At 323 PM EDT, a strong thunderstorm was located over Alburgh, and
another was crossing Interstate 87 south of Champlain. Both storms
were moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Chazy, Mooers, Altona, Franklin, Alburgh Village, Champlain, Swanton,
South Alburgh, Alburgh, Alburgh Dunes State Park, North Hero, Swanton
Village, Highgate Falls, Isle La Motte, Rouses Point, Highgate, St.
Albans Town, Wagner Point, North Hero State Park and Scott Point.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4500 7283 4481 7327 4486 7361 4487 7362
      4489 7368 4500 7367 4501 7283
TIME...MOT...LOC 1923Z 234DEG 22KT 4493 7328

Hanson
Special weather statement, Jul 7, 3:30 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Burlington VT
330 PM EDT FRI JUL 7 2017

VTZ003-006-072030-
Orleans-Lamoille-
330 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT LAMOILLE AND SOUTHWESTERN
ORLEANS COUNTIES...

At 329 PM EDT, a strong thunderstorm was located over Hyde Park
Village, moving northeast at 10 mph.

Winds in excess of 30 mph and very heavy rainfall are possible with
this storm.

Locations impacted include...
Morrisville, Greensboro, Johnson Village, Eden, Cambridge,
Morrisville Village, Stowe, Albany, Johnson, Hyde Park, Wolcott,
Albany Village, Lowell, Craftsbury, Morristown, Hyde Park Village,
Jeffersonville Village, Glover, Waterville and Elmore.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4462 7220 4459 7223 4456 7232 4458 7237
      4454 7241 4444 7277 4445 7277 4467 7283
      4485 7234
TIME...MOT...LOC 1929Z 246DEG 11KT 4463 7262

Hanson
Special weather statement, Jul 7, 3:42 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Burlington VT
342 PM EDT FRI JUL 7 2017

NYZ034-035-072045-
Western Essex-Eastern Essex-
342 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX COUNTY...

At 341 PM EDT, a strong thunderstorm was located over Schroon Lake,
moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Crown Point, Schroon Lake, Crown Point Center, Paradox, South
Schroon, Pharoah Mountain, Schroon Falls, Steep Bay, Ironville, Mossy
Point, Coates Point, Black Point, Grass Island, Gilligans Bay, Prison
Island, Kerby Point, Sheepshead Island, Severance, Schoolhouse Bay
and Fivemile Point.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4389 7390 4398 7341 4393 7341 4389 7338
      4386 7338 4384 7337 4383 7339 4382 7339
      4381 7338 4376 7388
TIME...MOT...LOC 1941Z 262DEG 12KT 4381 7379

Hanson

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:29 PM EDTSevere Thunderstorm WarningBTVChittenden, Grand Isle30 min
Jul 7, 3:24 PM EDTSpecial Weather StatementBTVGrand Isle66 min
Jul 7, 3:30 PM EDTSpecial Weather StatementBTVLamoille60 min
Jul 7, 4:09 PM EDTSpecial Weather StatementBTVWashington51 min
Jul 7, 4:40 PM EDTSpecial Weather StatementBTVOrange65 min
Jul 7, 5:24 PM EDTSpecial Weather StatementBTVOrange66 min

Nearby

Flash Flood Warnings in Vermont, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.